Sunday, February 25, 2018
Stay connected with us

Home > Physical Wellness

Supplements And Meds Can Be Dangerous Mix, FDA Warns

Update Date: Nov 05, 2014 02:47 PM EST

Taking vitamins or other dietary supplements along with medication can be dangerous, according to U.S. Food and Drug Administration. 

Dietary supplements can alter the absorption and metabolism of prescription and over-the-counter medications, the FDA said in the press release.

"Some dietary supplements may increase the effect of your medication, and other dietary supplements may decrease it," Robert Mozersky, a medical officer at the FDA, explained in an agency news release.

Citing an example, FDA reported that the supplement St John's Wort can make birth control pills less effective. 

Dietary supplements are quite common in the United States. The U.S. Centers for Disease Control and Prevention's 2005-2008 National Health and Nutrition Examination Survey found that roughly 72 million people in the United States who are on a prescription medication also took some type of dietary supplement, the press release added. 

Although many people take supplements to make sure they get proper nutrition, the FDA said there is no substitute for eating a healthy diet, and products labeled as "natural" or "herbal" are not necessarily harmless.

"Natural does not always mean safe," Mozersky said. This is particularly true for children, he added.

"Parents should know that children's metabolisms are so unique, that at different ages they metabolize substances at different rates. For kids, ingesting dietary supplements together with other medications make adverse events a real possibility," Mozersky explained, in the press release.

Here's more information about the safe use of herbal supplements. 

Get the Most Popular Stories in a Weekly Newsletter
© 2017 Counsel & Heal All rights reserved. Do not reproduce without permission.

Join the Conversation